Advertisement

About the Domino Problem for Subshifts on Groups

  • Nathalie Aubrun
  • Sebastián Barbieri
  • Emmanuel Jeandel
Chapter
Part of the Trends in Mathematics book series (TM)

Abstract

From a classical point of view, the domino problem is the question of the existence of an algorithm which can decide whether a finite set of square tiles with colored edges can tile the plane, subject to the restriction that adjacent tiles share the same color along their adjacent edges. This question has already been settled in the negative by Berger in 1966; however, these tilings can be reinterpreted in dynamical terms using the formalism of subshifts of finite type, and hence the same question can be formulated for arbitrary finitely generated groups. In this chapter we present the state of the art concerning the domino problem in this extended framework. We also discuss different notions of effectiveness in subshifts defined over groups, that is, the ways in which these dynamical objects can be described through Turing machines.

References

  1. 23.
    Aubrun, N., Barbieri, S., Sablik, M.: A notion of effectiveness for subshifts on finitely generated groups. Theor. Comput. Sci. 661, 35–55 (2017)MathSciNetCrossRefGoogle Scholar
  2. 24.
    Aubrun, N., Kari, J.: Tiling problems on Baumslag-Solitar groups. In: MCU’13, pp. 35–46 (2013)MathSciNetCrossRefGoogle Scholar
  3. 25.
    Aubrun, N., Sablik, M.: Multidimensional effective S-adic systems are sofic. Uniform Distribution Theory 9(2), 7–29 (2014)Google Scholar
  4. 33.
    Ballier, A., Jeandel, E.: Tilings and model theory. First Symposium on Cellular Automata Journées Automates Cellulaires (2008)Google Scholar
  5. 34.
    Ballier, A., Jeandel, E.: Computing (or not) quasi-periodicity functions of tilings. In: Second Symposium on Cellular Automata “Journées Automates Cellulaires”, JAC 2010, Turku, Finland, December 15–17, 2010. Proceedings, pp. 54–64 (2010)Google Scholar
  6. 37.
    Barbieri, S., Sablik, M.: A generalization of the simulation theorem for semidirect products. Ergodic Theory Dyn. Syst. (to appear)Google Scholar
  7. 71.
    Berger, R.: The undecidability of the Domino Problem. Ph.D. thesis, Harvard University (1964)Google Scholar
  8. 72.
    Berger, R.: The undecidability of the domino problem. Mem. Am. Math. Soc. 66, 72 (1966)Google Scholar
  9. 89.
    Blondel, V.D., Bournez, O., Koiran, P., Papadimitriou, C., Tsitsiklis, J.N.: Deciding stability and mortality of piecewise affine dynamical systems. Theor. Comput. Sci. 255(1–2), 687–696 (2001). Article dans revue scientifique avec comité de lectureMathSciNetCrossRefGoogle Scholar
  10. 116.
    Büchi, J.R.: Turing-Machines and the Entscheidungsproblem. Math. Ann. 148(3), 201–213 (1962)Google Scholar
  11. 136.
    Ceccherini-Silberstein, T., Coornaert, M.: Cellular Automata and Groups. Springer Monographs in Mathematics. Springer, New York (2010) https://books.google.cl/books?id=N-LSFFaHTKwCGoogle Scholar
  12. 139.
    Cenzer, D., Dashti, S.A., King, J.L.F.: Computable symbolic dynamics. Math. Log. Q. 54(5), 460–469 (2008)MathSciNetCrossRefGoogle Scholar
  13. 157.
    Cohen, D.B.: The large scale geometry of strongly aperiodic subshifts of finite type. Adv. Math. 308, 599–626 (2017)MathSciNetCrossRefGoogle Scholar
  14. 192.
    Delvenne, J.C., Kůrka, P., Blondel, V.D.: Computational Universality in Symbolic Dynamical Systems, pp. 104–115. Springer, Berlin/Heidelberg (2005)zbMATHGoogle Scholar
  15. 196.
    Diestel, R.: A short proof of Halin’s grid theorem. Abh. Math. Semin. Univ. Hambg. 74, 237–242 (2004)Google Scholar
  16. 203.
    Durand, B., Romashchenko, A., Shen, A.: Effective Closed Subshifts in 1D Can Be Implemented in 2D, pp. 208–226. Springer, Berlin/Heidelberg (2010)CrossRefGoogle Scholar
  17. 257.
    Goodman-Strauss, C.: Matching rules and substitution tilings. Ann. Math. 147(1), 181–223 (1998)MathSciNetCrossRefGoogle Scholar
  18. 258.
    Goodman-Strauss, C.: A hierarchical strongly aperiodic set of tiles in the hyperbolic plane. Theor. Comput. Sci. 411(7), 1085–1093 (2010)MathSciNetCrossRefGoogle Scholar
  19. 279.
    Hadamard, J.: Théorème sur les séries entières. Acta Math. 22, 55–63 (1899)MathSciNetCrossRefGoogle Scholar
  20. 287.
    Hedlund, G., Morse, M.: Symbolic dynamics. Am. J. Math. 60(4), 815–866 (1938)Google Scholar
  21. 294.
    Hochman, M.: On the dynamics and recursive properties of multidimensional symbolic systems. Invent. Math. 176(1), 131–167 (2009)MathSciNetCrossRefGoogle Scholar
  22. 299.
    Hooper, P.K.: The undecidability of the Turing machine immortality problem. J. Symb. Log. 31(2), 219–234 (1966)MathSciNetCrossRefGoogle Scholar
  23. 309.
    Jeandel, E.: Aperiodic subshifts on polycyclic groups (2015). ArXiv:1510.02360Google Scholar
  24. 310.
    Jeandel, E.: Translation-like actions and aperiodic subshifts on groups (2015). ArXiv:1508.06419Google Scholar
  25. 312.
    Jeandel, E., Vanier, P.: Characterizations of periods of multi-dimensional shifts. Ergodic Theory Dyn. Syst. 35(2), 431–460 (2015)MathSciNetCrossRefGoogle Scholar
  26. 322.
    Kahr, A., Moore, E.F., Wang, H.: Entscheidungsproblem reduced to the ∀∃∀ case. Proc. Natl. Acad. Sci. U. S. A. 48(3), 365–377 (1962)Google Scholar
  27. 334.
    Kari, J.: The tiling problem revisited. In: MCU, pp. 72–79 (2007)Google Scholar
  28. 335.
    Kari, J.: On the undecidability of the tiling problem. In: Current Trends in Theory and Practice of Computer Science (SOFSEM), pp. 74–82 (2008)Google Scholar
  29. 336.
    Kari, J., Ollinger, N.: Periodicity and immortality in reversible computing. In: 33rd International Symposium on Mathematical Foundations of Computer Science (MFCS 2008). LNCS, vol. 5162, pp. 419–430 (2008)Google Scholar
  30. 355.
    Koiran, P., Cosnard, M., Garzon, M.: Computability with low-dimensional dynamical systems. Theor. Comput. Sci. 132(1), 113–128 (1994)MathSciNetCrossRefGoogle Scholar
  31. 365.
    Kurka, P.: On topological dynamics of Turing machines. Theor. Comput. Sci. 174, 203–216 (1997)MathSciNetCrossRefGoogle Scholar
  32. 366.
    Kuske, D., Lohrey, M.: Logical aspects of Cayley-graphs: the group case. Ann. Pure Appl. Logic 131(1–3), 263 – 286 (2005)MathSciNetCrossRefGoogle Scholar
  33. 373.
    Lennox, J.C., Robinson, D.J.: The Theory of Infinite Soluble Groups. Oxford Mathematical Monographs. Oxford Science Publications, Oxford (2004)CrossRefGoogle Scholar
  34. 381.
    Lind, D., Marcus, B.: An Introduction to Symbolic Dynamics and Coding. Cambridge University Press, Cambridge (1995)Google Scholar
  35. 402.
    Magnus, W., Karrass, A., Solitar, D.: Combinatorial Group Theory, 2nd rev. edn. Dover, Mineola (1976)Google Scholar
  36. 411.
    Markley, N.G., Paul, M.E.: Matrix subshifts for \(\mathbb {Z}^\nu \) symbolic dynamics. Proc. Lond. Math. Soc. 3(43), 251–272 (1981)Google Scholar
  37. 429.
    Mozes, S.: Tilings, substitutions systems and dynamical systems generated by them. J. Anal. Math. 53, 139–186 (1989)MathSciNetCrossRefGoogle Scholar
  38. 430.
    Muchnik, R., Pak, I.: Percolation on Grigorchuk Groups. Commun. Algebra 29(2), 661–671 (2001)MathSciNetCrossRefGoogle Scholar
  39. 431.
    Muller, D.E., Schupp, P.E.: The theory of ends, pushdown automata, and second-order logic. Theor. Comput. Sci. 37, 51–75 (1985)MathSciNetCrossRefGoogle Scholar
  40. 432.
    Myers, D.: Non recursive tilings of the plane II. J. Symb. Log. 39(2), 286–294 (1974)MathSciNetCrossRefGoogle Scholar
  41. 440.
    Nasu, M.: Textile Systems for Endomorphisms and Automorphisms of the Shift. Memoirs of the American Mathematical Society, vol. 114. American Mathematical Society, Providence (1995)MathSciNetCrossRefGoogle Scholar
  42. 454.
    Odifreddi, P.: Chapter {XIV} enumeration degrees. In: Classical Recursion Theory. Studies in Logic and the Foundations of Mathematics, vol. 143, pp. 827–861. Elsevier, Amsterdam (1999)Google Scholar
  43. 473.
    Pavlov, R., Schraudner, M.: Classification of sofic projective subdynamics of multidimensional shifts of finite type. Trans. Am. Math. Soc. 367, 3371–3421 (2015)MathSciNetCrossRefGoogle Scholar
  44. 506.
    Rips, E.: Subgroups of small cancellation groups. Bull. Lond. Math. Soc. 14, 45–47 (1982)MathSciNetCrossRefGoogle Scholar
  45. 507.
    Robertson, N., Seymour, P.: Graph minors. v. excluding a planar graph. J. Comb. Theory Ser. B 41(1), 92–114 (1986)MathSciNetCrossRefGoogle Scholar
  46. 508.
    Robinson, R.M.: Undecidability and nonperiodicity for tilings of the plane. Invent. Math. 12, 177–209 (1971)MathSciNetCrossRefGoogle Scholar
  47. 509.
    Robinson, R.M.: Undecidable tiling problems in the hyperbolic plane. Invent. Math. 44, 159–264 (1978)MathSciNetCrossRefGoogle Scholar
  48. 516.
    Sablik, M., Fernique, T.: Local rules for computable planar tilings. In: Automata and Journées Automates Cellulaires, Corse, France (2012)Google Scholar
  49. 534.
    Segal, D.: Polycyclic Groups. Cambridge Tracts in Mathematics, vol. 82. Cambridge University Press, Cambridge (1983)Google Scholar
  50. 535.
    Selman, A.L.: Arithmetical reducibilities I. Math. Log. Q. 17(1), 335–350 (1971)MathSciNetCrossRefGoogle Scholar
  51. 538.
    Seward, B.: Burnside’s problem, spanning trees and tilings. Geom. Topol. 18(1), 179–210 (2014)MathSciNetCrossRefGoogle Scholar
  52. 550.
    Sipser, M.: Introduction to the Theory of Computation. International Thomson Publishing (1996)CrossRefGoogle Scholar
  53. 564.
    Tits, J.: Free subgroups in linear groups. J. Algebra 20(2), 250–270 (1972)MathSciNetCrossRefGoogle Scholar
  54. 567.
    Törmä, I.: Quantifier extensions of multidimensional sofic shifts. Proc. Am. Math. Soc. 143, 4775–4790 (2015)MathSciNetCrossRefGoogle Scholar
  55. 569.
    Turing, A.: On computable numbers, with an application to the entscheidungsproblem. Proc. Lond. Math. Soc. 42(2), 230265 (1936)MathSciNetzbMATHGoogle Scholar
  56. 580.
    Wang, H.: Proving theorems by pattern recognition, II. Bell Syst. Tech. J. 40(1), 1–41 (1961)CrossRefGoogle Scholar
  57. 584.
    Whyte, K.: Amenability, Bilipschitz equivalence, and the Von Neumann Conjecture. Duke Math. J. 99(1), 93–112 (1999)MathSciNetCrossRefGoogle Scholar
  58. 586.
    Woess, W.: Graphs and groups with tree-like properties. J. Comb. Theory Ser. B 47(3), 361–371 (1989)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Nathalie Aubrun
    • 1
  • Sebastián Barbieri
    • 1
  • Emmanuel Jeandel
    • 2
  1. 1.LIPENS de LyonLyonFrance
  2. 2.LORIACampus ScientifiqueVandœuvre-Lès-NancyFrance

Personalised recommendations